Pennsylvania, 2007

Strong Wind in Pennsylvania, February 14 to 15, 2007

February 14 to 15, 2007 · NWS PHI · 10 events in 10 counties and zones

As the nor'easter intensified as it headed into the New England coastal waters and the Gulf of Maine, strong northwest winds enveloped Eastern Pennsylvania during the late afternoon and the evening of the 14th. Peak wind gusts averaged between 40 and 55 mph and hampered snow and sleet removal efforts.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

As the nor'easter intensified as it headed into the New England coastal waters and the Gulf of Maine, strong northwest winds enveloped Eastern Pennsylvania during the late afternoon and the evening of the 14th. Peak wind gusts averaged between 40 and 55 mph and hampered snow and sleet removal efforts. Peak wind gusts included 52 mph in Mount Pocono (Monroe County) and London Grove (Chester County), 43 mph in Reading (Berks County), 39 mph at the Lehigh Valley International Airport and 33 mph at the Philadelphia International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 14, 9:25 AM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Feb 14, 9:25 AM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
925 AM EST WED FEB 14 2007

.UPDATE...
SURFACE LOW JUST OFF BUOY 44409 AND MOVING SLOWLY NNE HUGGING THE NJ
COAST. BY 00Z LOW WILL BE NEAR CAPE COD. COMPOSITE RADAR SHOWS AN
END TO THE PRECIPITATION ACROSS THE DELAWARMA AND MOST OF DELAWARE
INTO EXTRME SNJ. WIDE RANGE OF TEMPERATURES UPPER 40S ALONG
SOUTHEAST COAST TO THE TEENS NW OF PHL. WILL BE UPDATING SOME PUBLIC
PRODUCTS AND CANCELLING SEVERAL WATCHES AND WARNINGS. GOOD MIXTURE
CONTINUES IN THE LEHIGH VALLEY AND THIS WILL CONTINUE FOR A COUPLE
MORE HOURS.  WINDS ON THE SRN DEL COAST AROUND TO THE WEST AND
NORTHWEST, SO WELL BE SAYING GOODBY TO THE NEAR 50 DEGREE
TEMPERATURES.

.AVIATION UPDATE...

WIDE AREA OF IFR ACROSS THE EASTERN US WITH A POCKET OF VFR WX IN
NORTHERN VIRGINIA. AS THE SYSTEM MOVES TO THE NORTHEAST, SOME
CLEARING MAY MOVE INTO SOUTHERN PA BUT WITH A RETURN TO COLD AIR
ADVECTION, SOME LOWER CLOUDS RETURN IF WE GET THE BREAK AND SNOW
SHOWERS IN THE AFTERNOON. WILL TAKE A CLOSER LOOK SHORTLY.

&&
.MARINE...UPDATE

MARINE SENT BUT ONLY TO END SOME PCPN THIS MORNING.

&&

EBERWINE

.AVIATION UPDATE /12Z-12Z/...
THE 6:00 AM TEMP AT KPHL WAS 29 DEGREES, WHICH MIGHT BE THE HIGH FOR
THE DAY THERE AS THE WIND CONTINUES TO BACK TO A MORE NORTHERLY
DIRECTION.  CONDITIONS REMAINED RELATIVELY WARM AT KMIV AND KACY,
AND THEY SHOULD STAY ABOVE FREEZING THROUGH MID TO LATE AFTERNOON.
HOWEVER, ITS LOOKING MORE AND MORE LIKELY THAT KPHL, KILG, KPNE AND
KTTN WILL REMAIN BELOW FREEZING.  MEANWHILE, KABE AND KRDG SHOULD
NOT GET MUCH ABOVE THE LOWER 20S TODAY.

WITH NOT MUCH AIR TRAFFIC INTO OR OUT OF KPHL OVER THE PAST SEVERAL
HOURS, WE WERE UNABLE TO FIND ANY RECENT ACARS DATA.  HOWEVER,
LOOKING AT THE VAD WIND PROFILE FROM KDIX, IT LOOKS AS THOUGH THE
COLD AIR REMAINS ABOUT 3000 FEET THICK OVER KPHL AND VCNTY.  QUITE A
DEEP LAYER OF COLD AIR TO ERODE WHILE FIGHTING A NORTHEAST SURFACE
WIND THAT IS REINFORCING THE COLD AIR IN THE LOWEST LEVELS.

AS A RESULT OF THE EXPECTED SURFACE TEMPS, AND WITH A GOOD DEAL OF
WARM AIR ALOFT, THE MAIN PRECIP TYPES SHOULD BE SNOW AND SLEET WITH
A LITTLE FREEZING RAIN AT KRDG AND KABE, AND FREEZING RAIN WITH SOME
SLEET AT KTTN, KPNE, KPHL AND KILG.  IT SHOULD REMAIN ALL RAIN AT
KMIV AND KACY INTO EARLY AFTERNOON.  AS THE WIND BACKS TO THE
NORTHWEST THIS AFTERNOON, THE PRECIP SHOULD CHANGE BACK TO SNOW AND
SLEET AT THE TAIL END OF THE EVENT FOR ALL EIGHT OF OUR TAF SITES.

WEVE KEPT IFR CEILINGS FOR THE BALANCE OF THIS MORNING.  CEILINGS
MAY IMPROVE SLIGHTLY, PERHAPS TO 1000 OR 1500 FEET FOR THIS
AFTERNOON AND EVENING AS THE WIND BACKS TO THE NORTHWEST.  VSBY
VALUES SHOULD BOUNCE FROM MVFR TO IFR AT LEAST THROUGH MID AFTERNOON
AS PRECIP RATES VARY.

BASED ON RADAR DATA AND GUIDANCE, WERE CONTINUING TO EXPECT THE
HEAVIEST PRECIP THROUGH ABOUT 1500 UTC.

THE CLOUD COVER IS NOT EXPECTED TO GO OVER TO SCATTERED UNTIL
TONIGHT.

&&

.PREV DISCUSSION...
/ISSUED 518 AM EST WED FEB 14 2007/

UPDATE...
UPDATED PUBLIC PRODUCTS ISSUED TO DROP THE ADVISORY FOR MARYLANDS
EASTERN SHORE COUNTIES. THE COASTAL FLOOD ADVISORY HAS ALSO BEEN
CANCELED.

PREV DISCUSSION...
/ISSUED 417 AM EST WED FEB 14 2007/

SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...
A 995 MB LOW WAS LOCATED OVER THE VA COAST EARLY THIS MORNING.
PRESSURES ARE FALLING RAPIDLY WITH THE LOW AND IT IS EXPECTED TO
TRACK NORTHWARD TODAY ALONG THE COAST. SIGNIFICANT AMOUNTS OF
MOISTURE AND DYNAMICS ACCOMPANY THE LOW, SO A WEALTH OF WEATHER
PROBLEMS EXPECTED OVER OUR REGION TODAY.

AN ICE STORM WARNING HAS BEEN ISSUED FOR MUCH OF THE DELAWARE
VALLEY AND UP INTO NE NJ. TEMPERATURES IN THESE AREAS NOT CHANGING
TOO MUCH AS A SIGNIFICANT PUNCH OF WARM AIR HAS ARRIVED ALOFT. ICE
ACCUMULATIONS OF 1/4 TO 1/2 INCH EXPECTED, WITH PERHAPS 1/2 OF INCH
OF SLEET AS WELL. THIS WEATHER WILL HAVE SIGNIFICANT IMPACTS ON
TRAVEL ACROSS THE AREA TODAY. TRAVEL, ONLY IF NECESSARY AND PLAN
ON A MUCH LONGER THAN NORMAL JOURNEY.

IN THE SOUTHERN POCONOS AND NORTHERN NJ, THE PRECIPITATION SHOULD
REMAIN ALL SNOW WITH ACCUMULATIONS UP TO A FOOT IN THESE AREAS.
THE SNOW SHOULD WIND DOWN EARLY TONIGHT, BUT BRISK WINDS MAY CAUSE
SOME BLOWING SNOW ISSUES. WIND CHILL READINGS WILL DROP TO 0 TO
-10 TONIGHT.

FURTHER TO THE SOUTH, THE WINTER WEATHER ADVISORY IS STILL IN
EFFECT FOR THE EASTERN SHORE AREAS OF MD, WHERE TEMPERATURES HAVE
LINGERED NEAR FREEZING. I EXPECT TO BE ABLE TO DROP THAT SHORTLY
AS TEMPERATURES ARE SLOWLY RISING ABOVE FREEZING TO THE SOUTH. THE
ADVISORY IN OTHER AREAS WAS DROPPED EARLIER, AS THE EAST WIND OFF
THE OCEAN HAS BROUGHT WARMER TEMPERATURES WITH IT.

WEATHER CONDITIONS WILL IMPROVE FROM SOUTH TO NORTH THIS AFTERNOON
AS COOLER AND DRIER AIR FLOWS IN FROM THE NW BEHIND THE DEPARTING
LOW. THE BRISK CONDITIONS WILL LAST THROUGH THE NIGHT AND INTO
THURSDAY WITH LITTLE SNOW EXPECTED, EXCEPT SOME SNOW SHOWERS IN
THE POCONOS.

LONG TERM /FRIDAY THROUGH TUESDAY/...
NO CHANGES WERE MADE TO THE EXTENDED FORECAST FOR THE MORNING
ISSUANCE. A CLIPPER SYSTEM MAY BRING SOME SNOW SHOWERS TO THE
REGION SATURDAY NIGHT AND SUNDAY.

MARINE...
WE HAVE NOT MADE MUCH CHANGE TO THE MARINE FORECAST EARLY THIS
MORNING.  AT 3:00 AM, THE LOW WAS CENTERED OVER EXTREME NORTHEASTERN
NORTH CAROLINA.  IT WILL ZIP TO THE NORTHEAST, PASSING OVER OR JUST
TO THE EAST OF OUR OCEAN WATERS DURING THE LATE MORNING AND EARLY
AFTERNOON.  IT WILL CONTINUE ON TO SOUTHEASTERN NEW ENGLAND BY
EVENING.

THE STRONG FLOW, ESPECIALLY ON THE BACK SIDE OF THE SYSTEM, WILL
CONTINUE TO NECESSITATE A GALE WARNING.  WE HAVE EXTENDED THE GALE
WARNING UNTIL NOON ON THURSDAY FOR OUR OCEAN WATERS AND FOR DELAWARE
BAY.

CONDITIONS SHOULD SETTLE DOWN A BIT FOR FRIDAY AND THE WEEKEND, WITH
PERHAPS A CLIPPER TYPE SYSTEM ON SATURDAY NIGHT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...ICE STORM WARNING UNTIL 10 AM EST THIS MORNING FOR PAZ067>071.

     WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR PAZ054-
     055.

     FLOOD WATCH THROUGH THIS EVENING FOR PAZ070-071.

     WINTER STORM WARNING UNTIL NOON EST TODAY FOR PAZ060>062.

NJ...ICE STORM WARNING UNTIL 10 AM EST THIS MORNING FOR NJZ008>010-
     012-013-015>019.

     WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR NJZ001.

     FLOOD WATCH THROUGH THIS EVENING FOR NJZ012-013-015>019.

     WINTER STORM WARNING UNTIL NOON EST TODAY FOR NJZ007.

DE...ICE STORM WARNING UNTIL 10 AM EST THIS MORNING FOR DEZ001.

     FLOOD WATCH THROUGH THIS EVENING FOR DEZ001.

MD...ICE STORM WARNING UNTIL 10 AM EST THIS MORNING FOR MDZ008-012.

     FLOOD WATCH THROUGH THIS EVENING FOR MDZ008.

MARINE...GALE WARNING UNTIL 12 PM EST THURSDAY FOR
     ANZ430-431-450>455.

&&

SHORT TERM/LONG TERM...OHARA
AVIATION/MARINE/TIDES...IOVINO
Hazardous weather outlook, Feb 14, 4:35 AM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
435 AM EST WED FEB 14 2007

NJZ001-PAZ054-055-150945-
SUSSEX-CARBON-MONROE-
435 AM EST WED FEB 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM MOVING ALONG THE EAST COAST TODAY WILL BRING SNOW
TO THE AREA. THIS SNOW WILL BE HEAVY AT TIMES, WITH ACCUMULATIONS
OF 6 TO 10 INCHES POSSIBLE. AREAS OF BLOWING SNOW ARE POSSIBLE
TONIGHT AS WINDS SWITCH AROUND TO NORTHWEST  BEHIND THE DEPARTING STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. SPOTTERS ARE ENCOURAGED TO
SEND REPORTS OF SNOW AND ICE ACCUMULATIONS TODAY.

DEZ001-MDZ008-NJZ007>010-012-013-015-017>019-PAZ060>062-067>071-
150945-
NEW CASTLE-CECIL-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
435 AM EST WED FEB 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT
AN ICE STORM WARNING HAS BEEN ISSUED FOR THE FIRST PART OF TODAY. A
LOW PRESSURE SYSTEM MOVING UP THE EAST COAST WILL BRING QUITE A
BIT OF FREEZING RAIN AND SLEET THIS MORNING AND EARLY AFTERNOON.
ICE ACCUMULATIONS OF 1/4 TO 1/2 INCH ARE EXPECTED. ONCE THE
PRECIPITATION ENDS, BRISK WINDS MAY CREATE AREAS OF BLACK ICE AND
SLIPPERY ROADS CONDITIONS/

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. SPOTTERS ARE ENCOURAGED TO
SEND REPORTS OF SNOW AND ICE ACCUMULATIONS TODAY.

DEZ002>004-NJZ014-016-020>027-150945-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-EASTERN MONMOUTH-SALEM-
OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
435 AM EST WED FEB 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM MOVING UP THE EAST COAST WILL BRING RAIN AND PATCHY
SLEET AND FREEZING RAIN TO THE AREA TODAY. SOME SLIPPERY CONDITIONS
ARE POSSIBLE EARLY THIS MORNING, BUT THE WEATHER WILL IMPROVE THIS
AFTERNOON. WINDS WILL BECOME BRISK LATER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

MDZ012-015-019-020-150945-
KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
435 AM EST WED FEB 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT
PATCHY FREEZING RAIN WILL END EARLY THIS MORNING, AND PERIODS OF
RAIN WILL END LATER THIS MORNING. WINDS WILL INCREASE LATER TODAY
AS DRIER AIR MOVES OVER THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. SPOTTERS ARE ENCOURAGED TO
SEND REPORTS OF SNOW AND ICE ACCUMULATIONS TODAY.

In the hours before

Special weather statement, Feb 14, 11:02 AM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1102 AM EST WED FEB 14 2007

NJZ001-007-PAZ054-055-060>062-142015-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON
1102 AM EST WED FEB 14 2007

...BAND OF HEAVY PRECIPITATION MOVING THROUGH THE LEHIGH VALLEY
INTO THE POCONOS AND NORTHWEST NEW JERSEY...

RADAR WAS TRACKING A BAND OF HEAVY PRECIPITATION, SOME OF WHICH IS
SLEET, MOVING NORTH THROUGH EASTERN PENNSYLVANIA. THIS AREA WILL
MOVE ACROSS MONROE AND CARBON COUNTIES AND INTO NORTHWEST NEW
JERSEY BY 7 PM. THE LIQUID EQUIVALENT OF THIS BAND WOULD SUPPORT
FIVE INCHES OR MORE IN SOME OF THOSE COUNTIES.

A WINTER STORM WARNING CONTINUES IN EFFECT UNTIL 7 PM.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 strong wind. Local standard time, as filed.

Strong Wind, Berks

When
February 14, 3:00 PM EST to February 15, 12:00 AM EST
Where
Berks forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Strong Wind, Bucks

When
February 14, 3:00 PM EST to February 15, 12:00 AM EST
Where
Bucks forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet

Strong Wind, Carbon

When
February 14, 3:00 PM EST to February 15, 12:00 AM EST
Where
Carbon forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Strong Wind, Chester

When
February 14, 3:00 PM EST to February 15, 12:00 AM EST
Where
Chester forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$2,000
Reported by
Mesonet

Strong Wind, Delaware

When
February 14, 3:00 PM EST to February 15, 12:00 AM EST
Where
Delaware forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Strong Wind, Monroe

When
February 14, 3:00 PM EST to February 15, 12:00 AM EST
Where
Monroe forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Montgomery

When
February 14, 3:00 PM EST to February 15, 12:00 AM EST
Where
Montgomery forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet

Strong Wind, Northampton

When
February 14, 3:00 PM EST to February 15, 12:00 AM EST
Where
Northampton forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Strong Wind, Philadelphia

When
February 14, 3:00 PM EST to February 15, 12:00 AM EST
Where
Philadelphia forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

Strong Wind, Lehigh

When
February 14, 3:00 PM EST to February 15, 12:00 AM EST
Where
Lehigh forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16874, 16875, 16876, 16877, 16878, 16879, 16880, 16881, 16882, 16883.